Alert archive / New Mexico / High Wind Watches in 2012
High Wind Watch 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at May 22, 2012, 1:38 PM MDT for Eddy County, New Mexico. It took effect at May 23, 2012, 9:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 22, 2012, 1:38 PM MDT (19:38 UTC)
- In effect from
- May 23, 2012, 9:00 AM MDT
- Expired
- May 23, 2012, 3:07 AM MDT
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
983 WWUS74 KMAF 221938 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 238 PM CDT TUE MAY 22 2012 ...STRONG WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS WEDNESDAY... .AN UPPER LEVEL TROUGH WILL MOVE INTO THE NORTHERN ROCKIES WEDNESDAY AND THURSDAY CAUSING MID LEVEL WESTERLY WINDS TO INCREASE. STRONG SURFACE HEATING WILL ALLOW THESE WINDS TO MIX DOWN INTO THE HIGHER ELEVATIONS OF THE GUADALUPE MOUNTAINS LATE WEDNESDAY MORNING INTO WEDNESDAY EVENING. NMZ027-TXZ258-230400- /O.NEW.KMAF.HW.A.0020.120523T1500Z-120524T0600Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 138 PM MDT TUE MAY 22 2012 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. * EVENT...STRONG WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS. * TIMING...LATE WEDNESDAY MORNING INTO WEDNESDAY EVENING. * IMPACTS...LOOSE OBJECTS MAY BECOME AIRBORNE. STRONG CROSSWINDS MAY MAKE TRAVEL HAZARDOUS. * WINDS...SOUTHWEST TO WEST WINDS 30 TO 50 MPH WITH GUSTS TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
2 follow-up statements
987 WWUS74 KMAF 230029 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 729 PM CDT TUE MAY 22 2012 ...STRONG WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS WEDNESDAY... .AN UPPER LEVEL TROUGH WILL MOVE INTO THE NORTHERN ROCKIES WEDNESDAY AND THURSDAY CAUSING MID LEVEL WESTERLY WINDS TO INCREASE. STRONG SURFACE HEATING WILL ALLOW THESE WINDS TO MIX DOWN INTO THE HIGHER ELEVATIONS OF THE GUADALUPE MOUNTAINS LATE WEDNESDAY MORNING INTO WEDNESDAY EVENING. NMZ027-TXZ258-231100- /O.CON.KMAF.HW.A.0020.120523T1500Z-120524T0600Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 629 PM MDT TUE MAY 22 2012 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * EVENT...STRONG WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS. * TIMING...LATE WEDNESDAY MORNING INTO WEDNESDAY EVENING. * IMPACTS...LOOSE OBJECTS MAY BECOME AIRBORNE. STRONG CROSSWINDS MAY MAKE TRAVEL HAZARDOUS. * WINDS...SOUTHWEST TO WEST WINDS 30 TO 50 MPH WITH GUSTS TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
510 WWUS74 KMAF 230907 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 407 AM CDT WED MAY 23 2012 ...WINDY CONDITIONS FOR SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS THROUGH THURSDAY... .A STRENGTHENING SURFACE TROUGH AHEAD OF AN UPPER LEVEL TROUGH WILL DRIFT SOUTH INTO THE SOUTHERN PLAINS TODAY AND TONIGHT...RESULTING IN INCREASING SOUTHWEST TO WEST WINDS OVER MUCH OF THE REGION. NMZ027-TXZ258-232100- /O.UPG.KMAF.HW.A.0020.120523T1500Z-120524T0600Z/ /O.NEW.KMAF.HW.W.0026.120523T1800Z-120525T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 307 AM MDT WED MAY 23 2012 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THURSDAY... * EVENT...STRONG WINDS. * TIMING...NOON TODAY TO 6 PM MDT THURSDAY. * IMPACTS...LOOSE OBJECTS MAY BECOME AIRBORNE. STRONG CROSSWINDS MAY MAKE TRAVEL HAZARDOUS. * WINDS...THIS AFTERNOON...SOUTHWEST 30 TO 50 MPH WITH GUSTS TO AROUND 70 MPH. TONIGHT...SOUTHWEST 30 TO 50 MPH. GUSTS UP TO 70 MPH IN THE EVENING. THURSDAY...SOUTHWEST 30 TO 50 MPH WITH GUSTS TO AROUND 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ NMZ028-TXZ057-058-074-232100- /O.NEW.KMAF.WI.Y.0014.120523T1800Z-120524T1200Z/ EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA- INCLUDING THE CITIES OF...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...VAN HORN...PECOS...ALPINE...FORT DAVIS 407 AM CDT WED MAY 23 2012 /307 AM MDT WED MAY 23 2012/ ...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 AM CDT /6 AM MDT/ THURSDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 AM CDT /6 AM MDT/ THURSDAY. * EVENT...VERY WINDY CONDITIONS. * TIMING...1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 AM CDT /6 AM MDT/ THURSDAY. * IMPACTS...STRONG CROSSWINDS MAY IMPACT HIGH PROFILE VEHICLES. * WINDS...THIS AFTERNOON...SOUTHWEST TO WEST 30 TO 40 MPH WITH GUSTS TO AROUND 55 MPH. TONIGHT...SOUTHWEST 25 TO 35 MPH WITH GUSTS TO AROUND 55 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at May 22, 1:36 PM MDT, 2 minutes earlier.
Area forecast discussion, May 22, 1:36 PM MDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT TUE MAY 22 2012
.DISCUSSION...
ISOLATED SHOWERS SEEN ON RADAR THIS AFTERNOON IN THE PERMIAN
BASIN ARE REMNANTS FROM AN MCS THAT MOVED OUT OF NORTHEASTERN NEW
MEXICO LAST NIGHT. LINGERING MOISTURE AND STEEP MID LEVEL LAPSE
RATES WILL ALLOW THE SHOWERS TO CONTINUE THOUGH VERY LITTLE RAIN
WILL REACH THE GROUND. THE BEST CHANCE FOR ACCUMULATING RAIN WILL
BE THE DAVIS MOUNTAINS THIS AFTERNOON AND EARLY EVENING.
INCREASING WESTERLY WINDS WILL BRING VERY HOT AND DRY CONDITIONS
TO THE AREA WEDNESDAY AND THURSDAY WITH STRONG WINDS POSSIBLE IN
THE GUADALUPE MOUNTAINS WEDNESDAY. A WATCH HAS BEEN ISSUED FOR
WEDNESDAY AND MAY NEED TO BE EXTENDED INTO THURSDAY AS AN UPPER
TROUGH MOVES ACROSS THE NORTHERN ROCKIES. FRIDAY THE INITIAL
TROUGH LIFTS NORTHEAST ALLOWING WEST WINDS TO EASE SLIGHTLY AND
TEMPERATURES TO FALL BACK A FEW DEGREES. A SECOND TROUGH FOLLOWS
THE FIRST BUT DIGS FURTHER WEST CAUSING PRESSURE FALLS WEST OF THE
MOUNTAINS AND MOISTURE TO SURGE WEST. THERE IS SOME UNCERTAINTY AS
TO HOW MUCH MOISTURE AND COOLER AIR WILL ADVECT INTO THE AREA BUT
IT SHOULD BE ENOUGH TO KNOCK TEMPS BACK TO MORE SEASONAL LEVELS.
WE MAY SEE CONVECTION DEVELOPING THIS WEEKEND AS THE UPPER FLOW
BACKS FROM A MORE SOUTHERLY DIRECTION...BUT ONLY PUT POPS IN FOR
SATURDAY...WITH ISOLATED STORMS POSSIBLE IN THE BIG BEND SUNDAY.
MODELS AT THIS TIME ARE SHOWING AN ACTIVE DRYLINE THIS WEEKEND
INTO EARLY NEXT WEEK BUT THEY HAVE A TENDENCY TO UNDERESTIMATE THE
STRENGTH OF THE CAP IN THE EXTENDED PERIODS SO OPTED TO KEEP THE
FORECAST GENERALLY DRY FOR NOW.
HENNIG
&&
.FIRE WEATHER...
NORTHEAST WINDS HELD AT GDP A FEW HOURS LONGER THAN ORIGINALLY
ANTICIPATED SO HUMIDITIES HAVE BEEN SLOW TO DROP THIS AFTERNOON.
HOWEVER SOUTHWEST WINDS ARE NOW IN PLACE AND RED FLAG CONDITIONS
SHOULD STILL DEVELOP SO THE WARNING HAS BEEN CONTINUED. THE FIRE
WEATHER WATCH WAS EXPANDED EASTWARD INTO THE WESTERN PERMIAN BASIN
FOR WEDNESDAY AS WINDS INCREASE. RELATIVE HUMIDITIES AND WINDS
SHOULD MEET RED FLAG CRITERIA ACROSS MUCH OF THE AREA...HOWEVER
RECENT RAINS HAVE REDUCED THE FIRE DANGER TO MODERATE FOR AREAS
OUTSIDE THE WATCH. DECIDED NOT TO UPGRADE TO A WARNING AT THIS
TIME BUT WILL WAIT FOR THE NEXT FORECAST FIRE DANGER MAP THIS
AFTERNOON BEFORE MAKING A FINAL DECISION. CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE AGAIN THURSDAY THOUGH LIGHTER WINDS
MAY RESTRICT THIS AREA TO SOUTHEAST NEW MEXICO. AN UPPER LEVEL
TROUGH DIGGING INTO THE WESTERN U.S. WILL CAUSE MOISTURE TO SURGE
BACK WEST ON FRIDAY INCREASING RH/S.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 66 103 70 99 / 10 0 0 0
BIG SPRING TX 66 103 69 102 / 10 0 0 0
CARLSBAD NM 64 104 71 101 / 10 0 0 0
DRYDEN TX 68 105 71 102 / 10 0 0 0
FORT STOCKTON TX 68 104 71 102 / 20 0 0 0
GUADALUPE PASS TX 68 92 66 90 / 20 0 0 0
HOBBS NM 60 102 67 97 / 10 0 0 0
MARFA TX 50 96 57 94 / 30 0 0 0
MIDLAND INTL AIRPORT TX 69 104 71 102 / 10 0 0 0
ODESSA TX 71 104 73 101 / 10 0 0 0
WINK TX 66 106 74 104 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
COUNTY.
TX...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... ANDREWS...CRANE...
DAVIS/APACHE MOUNTAINS AREA...ECTOR...GAINES...GUADALUPE
MOUNTAINS...LOVING...MARTIN...MIDLAND...REEVES COUNTY AND
UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...
WARD...WINKLER.
HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
12/10Hazardous weather outlook, May 22, 12:50 PM MDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 150 PM CDT TUE MAY 22 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 150 PM CDT TUE MAY 22 2012 /1250 PM MDT TUE MAY 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS. SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING IN THE DAVIS MOUNTAINS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...BRIEF GUSTY WINDS...AND BRIEF HEAVY RAINFALL. IN ADDITION CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE IN THE STRONGER STORMS. WARM TEMPERATURES...LOW RELATIVE HUMIDITY...BREEZY CONDITIONS...AND HIGH FIRE DANGER WILL RESULT IN CRITICAL FIRE CONDITIONS IN SOME LOCATIONS OF THE GUADALUPE MOUNTAINS THROUGH MID EVENING. A RED FLAG WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HOT TEMPERATURES...VERY LOW RELATIVE HUMIDITY...WINDY CONDITIONS... AND HIGH FIRE DANGER MAY RESULT IN CRITICAL FIRE CONDITIONS WEDNESDAY AND WEDNESDAY EVENING IN THE GUADALUPE AND DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...UPPER TRANS PECOS AND THE WESTERN AND CENTRAL PERMIAN BASIN. A FIRE WEATHER WATCH IS IN EFFECT. STRONG WINDS WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS WEDNESDAY AND WEDNESDAY EVENING. A HIGH WIND WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:30 AM MDT | Fire Weather Watch | MAF | Andrews, Crane, Ector, Gaines, Loving, Martin and 3 more | 23 hr |
| May 22, 3:30 AM MDT | Red Flag Warning | MAF | 18 hr | |
| May 22, 3:39 PM MDT | Areal Flood Advisory | MAF | Jeff Davis, Pecos, Reeves | 3 hr |
| May 22, 5:18 PM MDT | Severe Thunderstorm Warning | MAF | Brewster | 57 min |
Nearby
High Wind Watches in New Mexico, 2012High Wind Watches in Texas, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.